Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 4:09 PM CDT for Buena Vista County, Cherokee County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 4:09 PM CDT (21:09 UTC)
- Expired
- May 15, 1998, 4:40 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Buena Vista County, IA, Cherokee County, IA
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
791 WUUS1 KFSD 152110 RRA SVRFSD IAC021-035-152140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUENA VISTA COUNTY IN NORTHWESTERN IOWA CHEROKEE COUNTY IN NORTHWESTERN IOWA * UNTIL 440 PM CDT * AT 407 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 52 MILES EAST OF SIOUX CITY OR 5 MILES SOUTHWEST OF ALTA MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STORM LAKE AROUND 415 PM CDT TRUESDALE AROUND 415 PM CDT LINN GROVE AROUND 425 PM CDT SIOUX RAPIDS AROUND 430 PM CDT MARATHON AROUND 430 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RUBY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 15, 10:00 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT FRI MAY 15 1998 UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE DUE TO CLDS AND SHWRS. .FSD...NONE WILLIAMS
In the hours before
Local storm report, May 15, 1:39 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
139 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM IDA GROVE IA 70 MPH TSTM GUST
05/15/98 IDA
1036 AM SALIX IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1042 AM SIOUX CITY ARPT IA 68 MPH TSTM GUST
05/15/98 WOODBURY
1044 AM CORRECTIONVILLE IA WIND DAMAGE
05/15/98 WOODBURY CAMPER BLOWN OVER. SEMI
TRAILER OVERTURNED 4 MILES
EAST OF CORRECTIONVILLE
1049 AM SIOUX CITY IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1053 AM STORM LAKE IA 63 MPH TSTM GUST
05/15/98 BUENA VISTA
1059 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
05/15/98 UNION
1102 AM WASHTA IA 70 MPH TSTM GUST
05/15/98 CHEROKEE
1105 AM STORM LAKE ARPT IA 61 MPH TSTM GUST
05/15/98 BUENA VISTA
1111 AM CHEROKEE IA WIND DAMAGE
05/15/98 CHEROKEE SEMI TRAILER BLOWN OVER
1115 AM IA 60 MPH TSTM GUST
05/15/98 CLAY NUMEROUS TREES DOWN IN THE
COUNTY
1118 AM ORANGE CITY ARPT IA 60 MPH TSTM GUST
05/15/98 SIOUX
1123 AM SIOUX CENTER IA .75 INCH HAIL
05/15/98 SIOUX TREE LIMBS DOWN
1157 AM MAGNOLIA MN 80 MPH TSTM GUST
05/15/98 ROCK MARBLE SIZE HAIL ALSO
REPORTED
1208 PM KENNETH MN 60 MPH TSTM GUST
05/15/98 ROCKLocal storm report, May 15, 2:14 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
139 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM IDA GROVE IA 70 MPH TSTM GUST
05/15/98 IDA
1036 AM SALIX IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1042 AM SIOUX CITY ARPT IA 68 MPH TSTM GUST
05/15/98 WOODBURY
1044 AM CORRECTIONVILLE IA WIND DAMAGE
05/15/98 WOODBURY CAMPER BLOWN OVER. SEMI
TRAILER OVERTURNED 4 MILES
EAST OF CORRECTIONVILLE
1049 AM SIOUX CITY IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1053 AM STORM LAKE IA 63 MPH TSTM GUST
05/15/98 BUENA VISTA
1059 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
05/15/98 UNION
1102 AM WASHTA IA 70 MPH TSTM GUST
05/15/98 CHEROKEE
1105 AM STORM LAKE ARPT IA 61 MPH TSTM GUST
05/15/98 BUENA VISTA
1111 AM CHEROKEE IA WIND DAMAGE
05/15/98 CHEROKEE SEMI TRAILER BLOWN OVER
1115 AM IA 60 MPH TSTM GUST
05/15/98 CLAY NUMEROUS TREES DOWN IN THE
COUNTY
1118 AM ORANGE CITY ARPT IA 60 MPH TSTM GUST
05/15/98 SIOUX
1123 AM SIOUX CENTER IA .75 INCH HAIL
05/15/98 SIOUX TREE LIMBS DOWN
1157 AM MAGNOLIA MN 80 MPH TSTM GUST
05/15&/98 ROCK MARBLE SIZE HAIL ALSO
REPORTED
1208 PM KENNETH MN 60 MPH TSTM GUST
05/15/98 ROCKLocal storm report, May 15, 2:30 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
230 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM IDA GROVE IA 70 MPH TSTM GUST
05/15/98 IDA
1036 AM SALIX IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1042 AM SIOUX CITY ARPT IA 68 MPH TSTM GUST
05/15/98 WOODBURY
1044 AM CORRECTIONVILLE IA WIND DAMAGE
05/15/98 WOODBURY CAMPER BLOWN OVER. SEMI
TRAILER OVERTURNED 4 MILES
EAST OF CORRECTIONVILLE
1049 AM SIOUX CITY IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1049 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
05/15/98 UNION
1053 AM STORM LAKE IA 63 MPH TSTM GUST
05/15/98 BUENA VISTA
1102 AM WASHTA IA 70 MPH TSTM GUST
05/15/98 CHEROKEE
1105 AM STORM LAKE ARPT IA 61 MPH TSTM GUST
05/15/98 BUENA VISTA
1111 AM CHEROKEE IA WIND DAMAGE
05/15/98 CHEROKEE SEMI TRAILER BLOWN OVER
1114 AM SIOUX RAPIDS IA 65 MPH TSTM GUST
05/15/98 BUENA VISTA
1115 AM IA 60 MPH TSTM GUST
05/15/98 CLAY NUMEROUS TREES DOWN IN THE
COUNTY
1118 AM ORANGE CITY ARPT IA 60 MPH TSTM GUST
05/15/98 SIOUX
1123 AM SIOUX CENTER IA .75 INCH HAIL
05/15/98 SIOUX TREE LIMBS DOWN
1157 AM MAGNOLIA MN 80 MPH TSTM GUST
05/15/98 ROCK MARBLE SIZE HAIL ALSO
REPORTED
1208 PM KENNETH MN 60 MPH TSTM GUST
05/15/98 ROCKLocal storm report, May 15, 2:30 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
230 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM IDA GROVE IA 70 MPH TSTM GUST
05/15/98 IDA
1036 AM SALIX IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1042 AM SIOUX CITY ARPT IA 68 MPH TSTM GUST
05/15/98 WOODBURY
1044 AM CORRECTIONVILLE IA WIND DAMAGE
05/15/98 WOODBURY CAMPER BLOWN OVER. SEMI
TRAILER OVERTURNED 4 MILES
EAST OF CORRECTIONVILLE
1049 AM SIOUX CITY IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1049 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
05/15/98 UNION
1053 AM STORM LAKE IA 63 MPH TSTM GUST
05/15/98 BUENA VISTA
1102 AM WASHTA IA 70 MPH TSTM GUST
05/15/98 CHEROKEE
1105 AM STORM LAKE ARPT IA 61 MPH TSTM GUST
05/15/98 BUENA VISTA
1111 AM CHEROKEE IA WIND DAMAGE
05/15/98 CHEROKEE SEMI TRAILER BLOWN OVER
1114 AM SIOUX RAPIDS IA 65 MPH TSTM GUST
05/15/98 BUENA VISTA
1115 AM IA 60 MPH TSTM GUST
05/15/98 CLAY NUMEROUS TREES DOWN IN THE
COUNTY
1118 AM ORANGE CITY ARPT IA 60 MPH TSTM GUST
05/15/98 SIOUX
1123 AM SIOUX CENTER IA .75 INCH HAIL
05/15/98 SIOUX TREE LIMBS DOWN
1157 AM MAGNOLIA MN 80 MPH TSTM GUST
05/15/98 ROCK MARBLE SIZE HAIL ALSO
REPORTED
1208 PM KENNETH MN 60 MPH TSTM GUST
05/15/98 ROCKLocal storm report, May 15, 3:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
328 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM IDA GROVE IA 70 MPH TSTM GUST
05/15/98 IDA
1036 AM SALIX IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1042 AM SIOUX CITY ARPT IA 68 MPH TSTM GUST
05/15/98 WOODBURY
1044 AM CORRECTIONVILLE IA WIND DAMAGE
05/15/98 WOODBURY CAMPER BLOWN OVER. SEMI
TRAILER OVERTURNED 4 MILES
EAST OF CORRECTIONVILLE
1049 AM SIOUX CITY IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1049 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
05/15/98 UNION
1053 AM STORM LAKE IA 63 MPH TSTM GUST
05/15/98 BUENA VISTA
1102 AM WASHTA IA 70 MPH TSTM GUST
05/15/98 CHEROKEE
1105 AM STORM LAKE ARPT IA 61 MPH TSTM GUST
05/15/98 BUENA VISTA
1111 AM CHEROKEE IA WIND DAMAGE
05/15/98 CHEROKEE SEMI TRAILER BLOWN OVER
1114 AM SIOUX RAPIDS IA 65 MPH TSTM GUST
05/15/98 BUENA VISTA
1115 AM IA 60 MPH TSTM GUST
05/15/98 CLAY NUMEROUS TREES DOWN IN THE
COUNTY
1115 AM KINGSLEY IA 60 MPH TSTM GUST
05/15/98 PLYMOUTH TREE LIMBS AND POWER LINES
DOWN.
1118 AM ORANGE CITY ARPT IA 60 MPH TSTM GUST
05/15/98 SIOUX
1123 AM SIOUX CENTER IA .75 INCH HAIL
05/15/98 SIOUX TREE LIMBS DOWN
1157 AM MAGNOLIA MN 80 MPH TSTM GUST
05/15/98 ROCK MARBLE SIZE HAIL ALSO
REPORTED
1208 PM KENNETH MN 60 MPH TSTM GUST
05/15/98 ROCKLocal storm report, May 15, 3:28 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
328 PM CDT FRI MAY 15 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 AM IDA GROVE IA 70 MPH TSTM GUST
05/15/98 IDA
1036 AM SALIX IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1042 AM SIOUX CITY ARPT IA 68 MPH TSTM GUST
05/15/98 WOODBURY
1044 AM CORRECTIONVILLE IA WIND DAMAGE
05/15/98 WOODBURY CAMPER BLOWN OVER. SEMI
TRAILER OVERTURNED 4 MILES
EAST OF CORRECTIONVILLE
1049 AM SIOUX CITY IA 60 MPH TSTM GUST
05/15/98 WOODBURY
1049 AM NORTH SIOUX CITY SD 60 MPH TSTM GUST
05/15/98 UNION
1053 AM STORM LAKE IA 63 MPH TSTM GUST
05/15/98 BUENA VISTA
1102 AM WASHTA IA 70 MPH TSTM GUST
05/15/98 CHEROKEE
1105 AM STORM LAKE ARPT IA 61 MPH TSTM GUST
05/15/98 BUENA VISTA
1111 AM CHEROKEE IA WIND DAMAGE
05/15/98 CHEROKEE SEMI TRAILER BLOWN OVER
1114 AM SIOUX RAPIDS IA 65 MPH TSTM GUST
05/15/98 BUENA VISTA
1115 AM IA 60 MPH TSTM GUST
05/15/98 CLAY NUMEROUS TREES DOWN IN THE
COUNTY
1115 AM KINGSLEY IA 60 MPH TSTM GUST
05/15/98 PLYMOUTH TREE LIMBS AND POWER LINES
DOWN.
1118 AM ORANGE CITY ARPT IA 60 MPH TSTM GUST
05/15/98 SIOUX
1123 AM SIOUX CENTER IA .75 INCH HAIL
05/15/98 SIOUX TREE LIMBS DOWN
1157 AM MAGNOLIA MN 80 MPH TSTM GUST
05/15/98 ROCK MARBLE SIZE HAIL ALSO
REPORTED
1208 PM KENNETH MN 60 MPH TSTM GUST
05/15/98 ROCKThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:09 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 51 min |
| May 15, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 28 min |
| May 15, 11:09 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 31 min |
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 31 min |
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| May 15, 11:20 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 35 min |
| May 15, 4:24 PM CDT | Tornado Warning | FSD | Sioux | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.